Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 249, NWS Blacksburg, VA

November 11, 2002Buckingham County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Nov 11, 2002, 2:37 AM EST for Buckingham County, Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 11, 2002, 2:37 AM EST (07:37 UTC)
Expired
Nov 11, 2002, 3:00 AM EST
In force
23 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Buckingham County, VA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 11, 1:10 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2002-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2002-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

417 
WUUS51 KRNK 110737
SVRRNK
VAC029-110800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
237 AM EST MON NOV 11 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA

* UNTIL 300 AM EST.

* AT 235 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTH OF WINGINA...MOVING NORTHEAST AT
  55 MPH.

WINDS UP TO 70 MPH CAN BE EXPECTED WITH THIS STORM.

* SOME LOCATIONS THREATENED THROUGH 300 AM EST INCLUDE
  WINGINA...
  CENTENARY...
  NEW CANTON...

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER THAT
TORNADOES CAN OCCUR WITH LITTLE OR NO ADVANCED WARNING.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

LAT...LON 3765 7882 3750 7870 3780 7804 3799 7819

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 9:00 PM EST, 5 hours 37 minutes earlier.

Area forecast discussion, Nov 10, 9:00 PM EST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
900 PM EST SUN NOV 10 2002

CURRENT FORECAST IN GOOD SHAPE THIS EVENING IN ADVANCE OF APCHG
SCTD/LINE OF TSRA ACROSS TN/KY. EXPECT AS AREAS OF CONVECTION MOVE
OUT OF DEEPER THETA SUPPORT ALONG/WEST OF THE APPALACHIANS...AND
INTO MORE STAB/CAP...WILL SEE INTENSITY WEAKEN LATER. HOWEVER GIVEN
STRONG WINDS/SHEAR ALOFT OFF RNK RAOB...APPEARS STILL CONCERN WITH
WIND POTENTIAL ESPCLY WRN SLOPES(WHERE SPC MODERATE RISK EXISTS) AS
LINE MOVES IN AFTER MIDNIGHT. OTRW WEAK RIBBON OF MCON/INSTAB EAST
OF THE BLUE RIDGE LIKELY TO PROMPT SOME ADDITIONAL WIDELY SCTD SHRA
BEFORE MAIN ACTION ARRIVES THERE TOWARD DAYBREAK. THUS GIVEN GOING
HIGH POPS...PLAN TO UPDATE TO ADD DAMAGING WINDS TO WEST AND ADJUST
WORDING A BIT. MAY ALSO BUMP UP WINDS AND TEMPS A NOTCH ESPCLY OUT
EAST WHERE WAA AND MIXING WONT ALLOW MUCH FALL TIL SHOWERS ARRIVE
TOWARD MORNING.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JH
Hazardous weather outlook, Nov 10, 12:10 PM EST, 14 hours 27 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-101915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1210 PM EST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
OVERNIGHT ACROSS THE MOUNTAINS AND FOOTHILLS OF VIRGINIA AND NORTH
CAROLINA...AND ACROSS ALL OF SOUTHEAST WEST VIRGINIA. PLEASE SEE OUR
SEVERE WEATHER OUTLOOK...WBCSPSRNK...FOR MORE DETAILS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

AMS

In the hours before

Special weather statement, Nov 10, 11:11 PM EST, 3 hours 26 minutes before
VAZ007-009-110500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1111 PM EST SUN NOV 10 2002

THUNDERSTORMS WITH BRIEF HEAVY RAIN...AND WIND GUSTS TO 45 MPH WILL
MOVE INTO THE RICHLANDS...AND SALTVILLE AREA BY 1140 PM. THESE
STORMS WILL REACH TAZEWELL AND MARION TOWARD MIDNIGHT.

REMEMBER...A TORNADO WATCH IS IN EFFECT UNTIL 400 AM. KEEP TUNED TO
NOAA WEATHER RADIO...OR LOCAL MEDIA FOR ANY UPDATES...OR POSSIBLE
WARNINGS.

WHP
Special weather statement, Nov 11, 12:36 AM EST, 2 hours 1 minute before
VAZ032>035-045>047-110630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1236 AM EST MON NOV 11 2002

A LINE OF HEAVY SHOWERS AND THUNDERSTORMS ARE MOVING TO THE
NORTHEAST AT 40 TO 50 MPH.  THESE STORMS HAVE A HISTORY OF PRODUCING
HEAVY DOWNPOURS OF AN INCH TO AN INCH AND A HALF WITHIN AN HOUR.
THESE STORMS WILL BE MOVING INTO SOUTHERN FRANKLIN COUNTY BY 1:00
AM...SOUTHEASTERN BEDFORD  AND SOUTHERN CAMPBELL COUNTY BY 1:30
AM...THEN INTO AMHERST...APPOMATTOX AND BUCKINGHAM COUNTY BY 2:00
AM.  HEAVY RAINFALL IN A SHORT AMOUNT OF TIME WILL PRODUCE PONDING
OF WATER ON ROADWAYS.
Special weather statement, Nov 11, 2:01 AM EST, 36 minutes before
VAZ013-014-018>020-110800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
201 AM EST MON NOV 11 2002

A LINE OF THUNDERSTORMS WILL BE MOVING INTO
PULASKI...MONTGOMERY...ALLEGHANY AND BATH COUNTIES BETWEEN 2:15 AM
AND 3:00 AM.  THESE STORMS ARE PRODUCING WIND GUST UP TO 45 MPH.
BRIEF HEAVY DOWNPOURS OF ONE TO ONE AND A HALF OF AN INCH IN AN HOUR
ARE ALSO POSSIBLE WITH THESE STORMS.

STONEFIELD

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 12:01 AM ESTSevere Thunderstorm WarningRNKPatrick29 min
Nov 11, 12:31 AM ESTSevere Thunderstorm WarningRNKSmyth, Tazewell44 min
Nov 11, 1:07 AM ESTSevere Thunderstorm WarningRNKFranklin23 min
Nov 11, 1:38 AM ESTSevere Thunderstorm WarningRNKBedford, Franklin37 min
Nov 11, 2:08 AM ESTSevere Thunderstorm WarningRNKSmyth37 min
Nov 11, 2:24 AM ESTSevere Thunderstorm WarningRNKWythe51 min
Nov 11, 3:01 AM ESTSevere Thunderstorm WarningRNKMontgomery, Pulaski, City of Radford29 min
Nov 11, 3:37 AM ESTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem23 min
Nov 11, 3:54 AM ESTSevere Thunderstorm WarningRNKBedford21 min
Nov 11, 4:29 AM ESTSevere Thunderstorm WarningRNKAmherst, Bedford, City of Lynchburg31 min
Nov 11, 6:53 AM ESTSevere Thunderstorm WarningRNKCampbell, City of Lynchburg37 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.